Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 237, NWS Tallahassee, FL

October 10, 2011Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 10, 2011, 1:58 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2011, 1:58 PM EDT (17:58 UTC)
Expired
Oct 10, 2011, 2:45 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Lowndes County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS52 KTAE 101758
SVRTAE
GAC027-185-101845-
/O.NEW.KTAE.SV.W.0237.111010T1758Z-111010T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
158 PM EDT MON OCT 10 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  WEST CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 245 PM EDT

* AT 153 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR QUITMAN...OR NEAR EMPRESS...AND
  MOVING NORTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAVO 
  AND QUITMAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. IF
A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3065 8351 3065 8354 3074 8374 3100 8374
      3077 8336
TIME...MOT...LOC 1758Z 126DEG 17KT 3074 8354

$$

38-GODSEY
1 follow-up statement
838 
WWUS52 KTAE 101828
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM EDT MON OCT 10 2011

GAC185-101838-
/O.CAN.KTAE.SV.W.0237.000000T0000Z-111010T1845Z/
LOWNDES GA-
228 PM EDT MON OCT 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LOWNDES COUNTY IS
CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3100 8374 3082 8344 3079 8346 3073 8351
      3065 8354 3074 8374
TIME...MOT...LOC 1828Z 126DEG 17KT 3080 8362

$$

GAC027-101845-
/O.CON.KTAE.SV.W.0237.000000T0000Z-111010T1845Z/
BROOKS GA-
228 PM EDT MON OCT 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR BROOKS COUNTY...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BROOKS CO A/P...MOVING
NORTHWEST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DIXIE 
AND PAVO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3100 8374 3082 8344 3079 8346 3073 8351
      3065 8354 3074 8374
TIME...MOT...LOC 1828Z 126DEG 17KT 3080 8362

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 8:42 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Oct 10, 8:42 AM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
842 AM EDT Mon Oct 10 2011

The National Weather Service in Tallahassee will be testing the
issuance of Area Forecast Discussions (AFD) in mixed case text. If
you wish to provide feedback regarding this test, please call
our office at (850) 942-8833. More information can be found at:

http://www.nws.noaa.gov/om/notification/pns11mixedcasel.htm

.SYNOPSIS...
An unsettled pattern will continue today before the pattern
finally starts to change by Tuesday. Another cloudy and
relatively cool day is expected today with fairly high shower
chances across most of the area as an elongated area of low
pressure remains just to the south. By Tuesday, shower chances are
expected to diminish as low pressure begins to move away from
the area. By Wednesday, cloud cover is expected to diminish with
temperatures rebounding back into the 80s area wide.

&&

.UPDATE...
Made a quick update this morning to increase PoPs
across all zones up to 100%. Also included a mention of heavy rain
at times as some showers are producing heavy showers. Wind speeds
just off the surface are really cooking. This mornings sounding at
TLH showed 40 to 45 kts as low as 2kft. There is a concern that
heavy showers may mix out some of these winds. Working against this
is a stable sounding at low levels which is likely to prevent
these higher winds from reaching the surface. Nonetheless, cannot
rule out a few storms producing damaging winds. Will need to watch
this closely.

.SHORT TERM...
(Today through Wednesday) It has been an interesting night watching
the gale center rapidly develop east of Cape Canaveral, lose most
of its convection, and then regain some deep convection in the
last hour just prior to 08z after it has moved inland. The
pressure at buoy 41009 about 20 nm east of Cape Canaveral bottomed
out at 999.5 mb during the early part of the night as the low
pressure center moved past it. The low pressure center is still
easily trackable on radar as it pushes west-northwest to northwest
across the Florida peninsula. As this low continues to move west-
northwest or northwest today, it is likely to enhance the chance
of showers across the southeast big bend and parts of southern
Georgia as moisture from the Atlantic is advected westward into
the area. Exactly how much enhancement occurs is a little unclear
since both the NAM and GFS did not fully capture the strength of
this mesolow. Looking at some alternative guidance, the 01z HRRR
did capture the mesolow fairly well initially, and it weakens it
through the morning hours while showing a band of showers arcing
from the western Atlantic through southern Georgia and into
southeast Alabama by the end of its run at 15z. This precip
distribution is fairly similar to the 00z MAV PoP forecast as well
as the previous official PoP forecast. This seems like the most
reasonable guidance out of tonight's suite, so we have used the
MAV PoP heavily in deriving today's forecast. The MET PoP grid
looks weird across the local area with little in the way of a
coherent pattern to the distribution, so it was not used.

A decrease in rain chances is expected for Tuesday as the area
of low pressure begins to move northeastward away from the area.
By Wednesday, clouds should be on the decrease and temperatures
are expected to rebound during the afternoon.

.LONG TERM...
(Thursday through next Monday) The latest GFS and ECMWF forecast a
broad 500 MB trough to develop over the eastern CONUS by Thursday.
A rather weak cold front will move southeastward through our
forecast area late Thursday, but the large scale environment does
not appear very conducive for widespread rain ahead of this front.
Like most frontal passages this time of year, the main impact to
our local weather will be a return to near-average low
temperatures. We expect lows in the 50s (inland) Friday through
Monday mornings. High temperatures will probably not be affected
much, as they will remain rather warm - in the lower to mid 80s.

&&

.AVIATION...
(Through 06 UTC Tuesday) Recent radar trends and high-res model
output indicate that the greatest chance for frequent SHRA will be
at KABY and KVLD, mainly during the morning hours. Elsewhere, the
SHRA will tend to be more isolated and may not have much impact to
aircraft operations. Most of the rain will shift north of our
region later today and tonight. MVFR cigs will prevail for much
of the day at all terminals, though periods of IFR cigs are also
possible, especially around KVLD and KABY this morning. NE winds
10 to 15 KT (with occasional gusts to 25 KT) will continue today,
then diminish to less than 10 kt after sunset. So far tonight the
boundary layer has remained sufficiently mixed to prevent
significant low level wind shear.

&&

.MARINE...
A relatively steep pressure gradient between high pressure
northeast of the area and low pressure southeast of the area
will finally start to relax late today into tonight. However,
hazardous boating conditions will continue all day today and into
early Tuesday. Winds and seas are expected to gradually diminish
to below advisory levels by late this afternoon east of
Apalachicola and by later tonight west of Apalachicola as low
pressure moves away from the area.

&&

.FIRE WEATHER...
Red Flag conditions are unlikely through the work week, though
relative humidity values could briefly approach local critical
levels Friday afternoon. Rad Flag conditions may become more
likely this weekend. Strong transport winds will continue out of
the northeast today, then gradually diminish on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  67  80  62  84 / 100  50  30  10   0
Panama City   76  66  78  63  83 / 100  40  20  10   0
Dothan        73  60  76  57  83 / 100  60  30  10   0
Albany        72  62  77  59  83 / 100  60  40  20  10
Valdosta      77  65  81  63  83 / 100  50  30  20  10
Cross City    82  67  84  65  85 / 100  40  30  10   0
Apalachicola  76  69  78  64  81 / 100  40  20  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Small Craft Advisory until 4 PM EDT this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 2 AM EDT Tuesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

Update: Lericos
Synopsis/Short Term/Marine...DVD
Long Term/Aviation/Fire Wx...Fournier
Hazardous weather outlook, Oct 10, 5:35 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 AM EDT MON OCT 10 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-111100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
535 AM EDT MON OCT 10 2011 /435 AM CDT MON OCT 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

LOW PRESSURE WILL AFFECT THE AREA TODAY WITH AN INCREASED THREAT
OF SHOWERS AREAWIDE AND POSSIBLY A THUNDERSTORM. SEVERE
THUNDERSTORMS ARE CURRENTLY NOT EXPECTED FOR THE TALLAHASSEE
FORECAST AREA...ALTHOUGH HEAVIER SQUALLS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AROUND 40 MPH AND HEAVY RAINFALL
RATES...WHICH COULD CAUSE LOCAL PONDING OF WATER ON ROADWAYS.
HAZARDOUS BOATING CONDITIONS WILL CONTINUE OVER THE COASTAL WATERS
AND A SMALL CRAFT ADVISORY REMAINS IN AFFECT. A MODERATE RISK OF
RIP CURRENTS ALSO EXITS FOR THE BIG BEND BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LOW PRESSURE WILL BE EXITING THE AREA ON TUESDAY WITH DECREASING
RAIN CHANCES. DRY CONDITIONS ARE EXPECTED FROM WEDNESDAY THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY EXPECTED...BUT SPOTTERS ARE
ENCOURAGED TO MONITOR THE LATEST CONDITIONS TODAY OVER THE EASTERN
HALF OF THE FORECAST AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:25 PM EDTSpecial Weather StatementTAEThomas65 min
Oct 10, 3:02 PM EDTTornado WarningTAEBerrien, Cook18 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.